Are you a Health Professional? Jump over to the doctors only platform. Click Here

Gambling and Increased Sexual Desire linked to Restless Leg Syndrome

Print Friendly, PDF & Email

Certain dopaminergic drugs used to treat restless leg syndrome (RLS) may result in unwelcome side effects. A new study confirms that some patients who take the drugs may develop pathological gambling and/or excessive/inappropriate sexual activity. This is similar to what has been reported in patients with Parkinson’s disease who take these drugs.

RLS is a neurological disorder characterized by unpleasant sensations in the legs and an uncontrollable urge to move when at rest. Researchers suspect the condition may be due in part to a deficiency of dopamine (a chemical found in the brain that sends messages to control muscle movements). Some researchers estimate that RLS affects as many as 12 million Americans. However, others estimate a much higher occurrence because RLS is thought to be under-diagnosed and, in some cases, misdiagnosed. Details of the side effects have been published in a Mayo Clinic study, led by Erika D. Driver-Dunckley, M.D., assistant professor of neurology. The study explored the relationship between the use of dopaminergic medications and compulsive behaviours associated with the treatment of RLS. Although these drugs are usually used to treat Parkinson’s disease, patients with RLS have no higher risk of developing Parkinson’s than the general population. For the study, a questionnaire was sent to 269 patients with RLS who were seen in the Movement Disorders Center at Mayo Clinic in Arizona between 1996 and 2005. Of the 28 percent of patients responding, who ranged in age from 58 to 77, seven percent reported moderate to severe gambling symptoms that caused emotional distress or personal problems. Five percent reported a high level of sexual desire, and one patient reported both gambling issues and increased sexual desire. Most confirmed that issues related to gambling and sexual desire began after they starting taking their dopaminergic medications. While the percentages are low, it is important that patients who develop these side effects be identified and speak with their doctor about options for lowering or changing their medication. “This is valuable information that patients and physicians should be aware of. Further studies are needed to assess the relationship between these medications and compulsive behaviours associated with the treatment of RLS,” said Dr. Driver-Dunckley. (Source: Mayo Clinic : December 2007)

Print Friendly, PDF & Email

Dates

Posted On: 10 December, 2007
Modified On: 16 January, 2014

Tags



Created by: myVMC